Alert archive / Michigan / Special Weather Statements in 2022

Special Weather Statement, NWS Northern Indiana

September 19, 2022Van Buren County, Michigan

NWS Northern Indiana issued this special weather statement at Sep 19, 2022, 2:21 AM EDT for Van Buren County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 2:21 AM EDT (06:21 UTC)
Expired
Sep 19, 2022, 2:45 AM EDT
In force
24 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
40

County Van Buren County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS83 KIWX 190621
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
221 AM EDT Mon Sep 19 2022
 
MIZ177-190645-
Northern Berrien MI-
221 AM EDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of northeastern Berrien
County through 245 AM EDT...

At 220 AM EDT, Doppler radar was tracking a strong thunderstorm over
Coloma, or near Benton Heights, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Spinks Corners
and Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 29 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4207 8622 4207 8651 4213 8647 4224 8636
      4224 8622
TIME...MOT...LOC 0620Z 264DEG 33KT 4215 8634 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 19, 2:01 AM EDT, 20 minutes earlier.

Area forecast discussion, Sep 19, 2:01 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
201 AM EDT Mon Sep 19 2022

.SYNOPSIS...
Issued at 150 AM EDT Mon Sep 19 2022

Numerous showers and scattered can be expected the rest of the
night. The activity will move east of the area by early morning.
Another front will bring a chance of showers midweek, followed by
much cooler temperatures for the rest of the week.

&&

.UPDATE...
Issued at 925 PM EDT Sun Sep 18 2022

Water vapor imagery at 01Z this evening indicates base of an upper
level short wave trough working across northern Iowa. Broad
downstream 925-850 mb theta-e advection is ongoing this evening
across northern Illinois, and this advective forcing will continue
to shift eastward across the southern Great Lakes late evening
into the overnight. The combination of this increased low level
moisture and eastward advection of an elevated mixed layer from
the Mid MS River Valley will support eastward shift to 1000 J/kg
MLCAPE axis from Illinois into the local area overnight. Some
veering of low level winds with some enlargement of hodographs
across northeast Illinois into far northwest Indiana noted in
near term guidance, but much of this shear will reside below
effective parcel heights.

Not much change from previous forecast thinking in a marginal
threat of severe storms during the overnight hours given
maintenance of respectable mid level lapse rates across the area,
and larger scale pre-frontal forcing shifting across the area.
Larger message still for primarily sub-severe storms capable for
40+ mph wind gusts, some hail, and locally heavy downpours.
Greatest threat of locally heavy rain still appears to be south of
the US 30 corridor as upwind and downwind Corfidi vectors
generally support a southeast propagation with upstream convection
overnight. Previous forecast grids appear to have above trends
well in hand, and only minor tweak was to delay PoPs an hour or
two late this evening.

&&

.SHORT TERM...(Tonight and Monday)
Issued at 212 PM EDT Sun Sep 18 2022

Upstream shortwave over ND will drive ewd this period in tandem with
deeper wave reflection aloft over cntrl MB.  Cold front in attendant
with upper trough even slower per 12Z model guidance and passes
around daybreak Monday. Nevertheless prefrontal trough forcing in
concert with favorable low level moistening will support showers and
a few storms well after midnight. More concerted mass flux within
LLJ nose will hold well w/sw overnight, directing more vigorous
convection from se IA this evening through cntrl IL and into cntrl
IN late. Little if any severe risk anticipated as instability plume
is intercepted well w/sw of the area and late night timing.

&&

.LONG TERM...(Tuesday through Saturday)
Issued at 212 PM EDT Sun Sep 18 2022

Extratropical remnants of Typhoon Merbok amplify through cntrl into
se Canada midweek with vigorous cold frontal push south into the OH
valley late Wed. Rather lackluster moisture return ahead of this sys
late day with a small chc showers followed by much cooler temps Thu-
Fri before moderating next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 149 AM EDT Mon Sep 19 2022

A strong upper jet was approaching and was helping to fire
convection in both the left exit region and right entrance
region. The activity in the left exit region should come very
close to SBN according to the latest obs & trends as well as high
resolution model data. Kept the timing very close to the previous
TAFs. Less confident in storms at FWA given a more stable
environment and less upper level support. Otherwise, MVFR
conditions should develop around daybreak and lift by early
afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

UPDATE...Marsili/Skipper
SYNOPSIS...Marsili
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 18, 11:17 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1117 PM EDT Sun Sep 18 2022

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-200330-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1117 PM EDT Sun Sep 18 2022 /1017 PM CDT Sun Sep 18 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are expected overnight. Storms are expected
to generally remain below severe levels, but an isolated severe
thunderstorm is possible across northern Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-200330-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1117 PM EDT Sun Sep 18 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. While no severe weather
is expected, winds and waves may be higher in storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions will likely be hazardous to small craft Wednesday through
Thursday.

In the hours before

Special weather statement, Sep 19, 1:49 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
149 AM EDT Mon Sep 19 2022

INZ103-MIZ177-277-190615-
Northern La Porte IN-Northern Berrien MI-Southern Berrien MI-
149 AM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of northeastern La Porte
and Berrien Counties through 215 AM EDT/115 AM CDT/...

At 147 AM EDT/1247 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles west of Lake
Michigan Beach to near Stevensville to Long Beach. Movement was
east at 45 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Michigan City, Benton Harbor, St. Joseph, Buchanan, Fair Plain,
Benton Heights, Bridgman, New Buffalo, Berrien Springs, Watervliet,
Three Oaks, Coloma, Long Beach, Stevensville, Shorewood-Tower Hill,
Paw Paw Lake, Shorewood-Tower Hills-Harbert, Lake Michigan Beach,
Dayton and Sodus.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana near mile marker 50, and between mile
markers 54 and 61.
 Interstate 94 in Indiana between mile markers 42 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 8622 4176 8643 4176 8652 4171 8653
      4167 8672 4176 8691 4183 8678 4192 8666
      4213 8653 4212 8649 4224 8636 4224 8622
TIME...MOT...LOC 0547Z 292DEG 44KT 4228 8664 4201 8661 4175 8688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MARSILI
Special weather statement, Sep 19, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 AM EDT Mon Sep 19 2022

MIZ177-190645-
Northern Berrien MI-
221 AM EDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of northeastern Berrien
County through 245 AM EDT...

At 220 AM EDT, Doppler radar was tracking a strong thunderstorm over
Coloma, or near Benton Heights, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Spinks Corners
and Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 29 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8651 4213 8647 4224 8636
      4224 8622
TIME...MOT...LOC 0620Z 264DEG 33KT 4215 8634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:16 AM EDTSpecial Marine WarningIWX89 min
Sep 19, 2:54 AM EDTSpecial Weather StatementIWXSaint Joseph36 min
Sep 19, 3:05 AM EDTSpecial Weather StatementIWXElkhart, Saint Joseph55 min
Sep 19, 3:34 AM EDTSpecial Weather StatementIWXElkhart41 min
Sep 19, 1:49 AM EDTSpecial Weather StatementIWXBerrien26 min
Sep 19, 3:07 AM EDTSpecial Weather StatementIWXBranch53 min
Sep 19, 3:41 AM EDTSpecial Weather StatementIWXHillsdale34 min

Nearby

Special Weather Statements in Michigan, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.